Iowa, 2013Flood in Iowa, May 28, 2013
May 28, 2013 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused minor farmland and other lowland flooding of West Fork Ditch near Hornick on May 28th, 2013.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor farmland and other lowland flooding of West Fork Ditch near Hornick on May 28th, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 5:34 AM CST, 26 minutes earlier.
Area forecast discussion, May 28, 5:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 AM CDT TUE MAY 28 2013
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 445 AM CDT TUE MAY 28 2013
REMNANTS OF OVERNIGHT CONVECTION MOVING THROUGH THE CWA THIS
MORNING...WITH MCV TRACKING ALONG THE MISSOURI RIVER. MESOANALYSIS
SHOWS VERY LITTLE IN THE WAY OF MUCAPE OVER OUR CWA...AND THUS AS
EXPECTED THE AREA OF RAIN CONTINUES TO WEAKEN. EXPECT THIS TREND TO
CONTINUE THROUGH THE MORNING. ANOTHER MAINLY DRY DAY IS THUS
EXPECTED...WITH LARGE SCALE SUBSIDENCE OVERHEAD. CONCERNED ABOUT
LOW STRATUS AND FOG LINGERING LONGER THAN PREVIOUSLY EXPECTED
THOUGH. FLOW BECOMES PRETTY WEAK TODAY...WITH NOT MUCH OF A PUSH OF
LOW LEVEL DRY AIR. THUS STRATUS SHOULD LINGER THROUGH THE
MORNING...WITH SLOW CLEARING FROM WEST TO EAST THIS AFTERNOON. WENT
AHEAD AND LOWERED HIGHS SEVERAL DEGREES TODAY...ESPECIALLY EAST OF
THE JAMES RIVER. THESE HIGHS ARE MORE IN LINE WITH SOME OF THE NEWER
GUIDANCE SUCH AS THE HRRR AND 4 KM NAM. LOOKING AT READINGS AROUND
70 SOUTHWEST MINNESOTA TO THE MID AND UPPER 70S ALONG THE MISSOURI
RIVER. DAY SHIFT WILL HAVE TO MONITOR TRENDS...AS ADJUSTMENTS UP OR
DOWN AREA LIKELY DEPENDING ON CLOUD COVER EVOLUTION...THUS ANOTHER
LOW CONFIDENCE TEMPERATURE FORECAST.
UNSETTLED WEATHER RETURNS TONIGHT INTO THURSDAY. LOW LEVEL JET
INCREASES AGAIN TONIGHT...ADVECTING IN RICH THETAE AIR AND HIGH
PWATS. MEANWHILE IT SEEMS LIKELY THAT CONVECTION WILL FIRE THIS
AFTERNOON ACROSS THE NEBRASKA PANHANDLE AND WESTERN SOUTH DAKOTA AS
ANOTHER WAVE BEGINS TO EJECT OUT OF THE ROCKIES...AND THIS EVOLUTION
IS SUPPORTED BY ALMOST ALL HI RES GUIDANCE. THIS AREA OF CONVECTION
SHOULD WEAKEN AS IT APPROACHES OUR AREA...AS DESPITE THE THETAE
ADVECTION...WE DRY OUT ENOUGH TODAY THAT WE DONT QUITE COMPLETELY
RECOVER IN TIME. HOWEVER MAY SEE THE LINE OF STORMS MAKE IT INTO OUR
FAR WESTERN COUNTIES AFTER 03Z BEFORE IT DOES DISSIPATE...AND THUS
CAN NOT RULE OUT AN ISOLATED SEVERE WIND GUST WITH THAT ACTIVITY.
EVENTUALLY THE CONTINUED THETAE ADVECTION BECOMES ENOUGH TO SATURATE
US ENOUGH AND DEVELOP ELEVATED INSTABILITY. THUS THOUGHT IS SHOWERS
AND STORMS START BECOMING MORE NUMEROUS BY EARLY WEDNESDAY MORNING
AND THROUGH THE DAY. NOT SEEING MUCH TOO MUCH OF A SEVERE THREAT
WITH THIS ACTIVITY AS SOUNDINGS EXHIBIT MORE OF A HEAVY RAIN
SATURATED THIN CAPE PROFILE. HOWEVER WIND FIELDS ARE STRONGER...THUS
A FEW MARGINAL SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY ANYTIME
WEDNESDAY. TOUGH TO PINPOINT EXACTLY WHERE THE HEAVIEST OF THE RAIN
ENDS UP GOING. BUT HI RES MODEL SOLUTIONS SEEM TO FAVOR MUCH OF THE
HEAVIER ACTIVITY WEDNESDAY ALONG AND EAST OF INTERSTATE 29...WITH
CONVECTION CONTINUOUSLY DEVELOPING ACROSS CENTRAL OR EASTERN
NEBRASKA AND MOVING NORTH NORTHEAST WITH THE MEAN WIND. GIVEN THE
TRAINING POTENTIAL AND HIGH PWATS...WEDNESDAY LOOKS TO BE A DAY WITH
AN ELEVATED FLOODING POTENTIAL.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 445 AM CDT TUE MAY 28 2013
WE MAY SEE A BREAK FOR A PERIOD LATER WEDNESDAY AFTERNOON INTO THE
EVENING AS THE TRAINING WAA CONVECTION SHIFTS EAST OF THE CWA.
HOWEVER ATTENTION THEN TURNS YO OUR WEST AS THE MAIN WAVE MOVES INTO
THE PLAINS. A LARGE AREA OF THUNDERSTORMS SHOULD FIRE ACROSS THE
WESTERN PLAINS WITH THIS WAVE...AND THEN MOVE INTO OUR CWA ANYTIME
FROM THE EVENING INTO THE OVERNIGHT. DUE TO CONSIDERABLE CLOUD COVER
INSTABILITY MAY NOT BE TOO HIGH...BUT WIND FIELDS SHOULD BE STRONG
ENOUGH TI SUPPORT ORGANIZED CONVECTION. THUS THINKING OUR GREATEST
SEVERE THREAT MAY END UP BEING WITH THIS ACTIVITY WEDNESDAY EVENING
OR NIGHT. A FEW SUPERCELLS POSSIBLE IN OUR WEST...BUT TIMING
SUGGESTS THAT THE CONVECTION WOULD PROBABLY BE LINEAR BY THE TIME IT
IMPACTS MOST OF OUR CWA...WITH STRONG WINDS THE GREATEST THREAT.
GIVEN THE POTENTIAL OF HEAVY RAIN EARLIER WEDNESDAY...ANY ADDITIONAL
RAIN WOULD ALSO ENHANCE THE FLOODING POTENTIAL.
MODELS CONTINUE TO SPEED UP THE MOVEMENT OF THE WAVE. THUS BY
THURSDAY THE GREATEST THUNDERSTORM THREAT SHOULD BE EAST OF
INTERSTATE 29...AND DURING THE FIRST PORTION OF THE DAY. THUS SEVERE
THREAT ON THURSDAY SHOULD END UP SOUTH AND EAST OF OUR CWA. BY LATER
THURSDAY AFTERNOON INTO THE OVERNIGHT THERE MAY NOT BE MUCH GOING ON
ACROSS OUR AREA. GOING WITH HIGHS IN THE 70S BOTH WEDNESDAY AND
THURSDAY...BUT THIS AGAIN DEPENDENT ON CLOUD COVER. AREAS THAT SEE
SUN COULD REACH THE 80S BOTH DAYS...WHILE 60S ARE A POSSIBILITY
WHERE CLOUDS HOLD TOUGH. /
THE PERSISTENT UPPER LOW OVER THE WESTERN UNITED STATES FINALLY
LIFTS NORTHEASTWARD TOWARD ND AND MN LATE THIS WEEK AND THROUGH THE
WEEKEND. THIS MEANS QUIETER WEATHER FOR OUR AREA. ALTHOUGH ONE
CANNOT RULE OUT A FEW SHOWERS OR ISOLATED THUNDERSTORMS IN OUR
FORECAST AREA FRIDAY AND SATURDAY...THE CHANCES OF ANY ONE LOCATION
GETTING A WETTING RAIN IS FAIRLY REMOTE. DRY WEATHER LOOKS TO
PREVAIL ON SUNDAY AND MONDAY. IN RESPONSE TO THE UPPER LOW LIFTING
CLOSER TO THE CANADIAN BORDER...COOL SURFACE HIGH PRESSURE WILL THEN
FILTER DOWN PROMISING MUCH BELOW NORMAL TEMPERATURES FOR THE
WEEKEND. ON FRIDAY AND MONDAY...70S SHOULD BE MORE WIDESPREAD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 633 AM CDT TUE MAY 28 2013
WIDESPREAD LIFR TO VLIFR CONDITIONS EXISTS EARLY TODAY ALONG AND
EAST OF INTERSTATE 29. CURRENTLY JUST BEFORE 12Z...KSUX IS SHOWING
VFR CONDITIONS. HOWEVER WHAT WIND THEY HAVE APPEARS TO BE GOING
EASTERLY AND THE CITY WEBCAMS LOOK VERY SOUPY. THEREFORE AM
CONCERNED THAT THE LIFR CONDITIONS WILL BEGIN TO ADVECT INTO THAT
LOCATION SHORTLY. SO HEDGED SOME STRATUS IN THERE BEGINNING AT
14Z...AND WILL MONITOR CLOSELY FOR ARRIVAL OR LACK OF ARRIVAL OF
THESE POOR CONDITIONS. SIMILARLY AT KHON...THEY ARE VFR. THEIR
WEBCAM CONFIRMS SOME PRETTY SOLID VFR AT THE MOMENT. BUT WITH
MITCHELL AND BROOKING SD SEEING LIFR CEILINGS...AM ALSO A BIT
WORRIED THAT KHON LATER THIS MORNING COULD SEE AT LEAST SOME
BROKEN CEILINGS IN THE IFR TO LOWER MVFR CATEGORY. KFSD IS SOLIDLY
LIFR. VARIOUS MODELS POINT TO A CLEARING TREND THIS AFTERNOON WITH
A SCOURING OUT OF THE STRATUS. THEREFORE TRENDED THE TAF SITES
TOWARD VFR THIS AFTERNOON AND EVENING. WATCH FOR MORE THUNDERSTORMS
TO DEVELOP LATE TONIGHT ALONG AND SOUTH OF INTERSTATE 90.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ071-072-
080-081-089-090-097-098.
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR IAZ001>003-
012>014-021-022.
NE...NONE.
&&
SHORT TERM...CHENARD
LONG TERM...CHENARD/MJF
AVIATION...Hazardous weather outlook, May 28, 4:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT TUE MAY 28 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
522 AM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
AN AREA OF THUNDERSTORMS WILL LIKELY FORM LATER THIS AFTERNOON
AND EVENING ACROSS THE NEBRASKA PANHANDLE AND WESTERN SOUTH
DAKOTA. THESE MAY FORM INTO A LINE AND PUSH TOWARDS SOUTH CENTRAL
SOUTH DAKOTA. A FEW WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH
THESE STORMS ACROSS BRULE...CHARLES MIX AND GREGORY COUNTIES.
THIS LINE SHOULD BEGIN TO WEAKEN AS IT PUSHES EAST OF THESE
AREAS. MORE THUNDERSTORMS MAY BEGIN TO FORM OVER NEBRASKA BY
MORNING AND PUSH INTO OUR REGION...BUT THESE ARE GENERALLY NOT
EXPECTED TO BE SEVERE.
FLOODING...
SEVERAL SMALLER STREAMS AND CREEKS MAY CONTINUE TO FLOOD ACROSS
PORTIONS OF NORTHWEST IOWA. ADDITIONAL HEAVY RAIN IS NOT EXPECTED
DURING THE DAY TODAY THOUGH...SO CONDITIONS SHOULD CONTINUE TO
IMPROVE. ALTHOUGH THUNDERSTORMS WITH HEAVY RAIN MAY BEGIN TO MOVE
BACK INTO THE AREA LATE TONIGHT INTO WEDNESDAY MORNING.
RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
IVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS MAY INCREASE IN COVERAGE ACROSS
PORTIONS OF THE AREA WEDNESDAY MORNING. HEAVY RAIN WILL BE THE
BIGGEST THREAT WITH THESE STORMS...WITH FLASH FLOODING
POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA AND SOUTHEAST SOUTH
DAKOTA. A FEW STORMS MAY ALSO PRODUCE QUARTER SIZE HAIL AND 60
MPH WIND GUSTS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED WEDNESDAY EVENING INTO
THE OVERNIGHT. A SLIGHTLY GREATER SEVERE THREAT MAY EXIST WITH
THESE STORMS. HEAVY RAIN...HAIL AND STRONG WINDS WILL BE THE MAIN
RISKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 28, 12:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 AM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD CHEROKEE 42.75N 95.55W
05/27/2013 CHEROKEE IA LAW ENFORCEMENT
BRIDGES WASHED OUT ALONG HIGHWAY 59 SOUTH OF CHEROKEE AND
ALSO HIGHWAY 3 EAST OF TOWN.
0801 AM HEAVY RAIN N HOSPERS 43.07N 95.90W
05/27/2013 M4.12 INCH SIOUX IA TRAINED SPOTTER
0836 AM HEAVY RAIN 6 S CANTON 43.22N 96.60W
05/27/2013 E4.00 INCH LINCOLN SD BROADCAST MEDIA
FLOODED INSTERSECTIONS
0840 AM FLOOD IRETON 42.98N 96.32W
05/27/2013 SIOUX IA BROADCAST MEDIA
SIGNIFICANT LOWLAND FLOODING
0840 AM HEAVY RAIN HAWARDEN 43.00N 96.48W
05/27/2013 M3.13 INCH SIOUX IA TRAINED SPOTTER
0844 AM HEAVY RAIN 3 NNE STORM LAKE 42.69N 95.18W
05/27/2013 M4.36 INCH BUENA VISTA IA NWS EMPLOYEE
0849 AM HEAVY RAIN 3 SSW SIOUX FALLS 43.51N 96.75W
05/27/2013 M1.69 INCH MINNEHAHA SD BROADCAST MEDIA
0849 AM HEAVY RAIN 3 NE CHEROKEE 42.78N 95.51W
05/27/2013 M2.48 INCH CHEROKEE IA PUBLIC
SINCE MIDNIGHT
0938 AM FLASH FLOOD ALTON 42.99N 96.01W
05/27/2013 SIOUX IA EMERGENCY MNGR
WATER IN BASEMENTS...FLOODED ROADS BETWEEN ALTON ASN
HOSPERS, WATER OVER HIGHWAY 60...TRAFFIC DOWN TO ONE LANE
IN SPOTS.
0938 AM FLASH FLOOD STORM LAKE 42.65N 95.20W
05/27/2013 BUENA VISTA IA EMERGENCY MNGR
SINGIFICANT FLOODING
0942 AM HEAVY RAIN AURELIA 42.71N 95.44W
05/27/2013 E9.00 INCH CHEROKEE IA NWS EMPLOYEE
1001 AM HEAVY RAIN 1 SE TEA 43.44N 96.82W
05/27/2013 M2.43 INCH LINCOLN SD PUBLIC
1220 PM HEAVY RAIN ROCK VALLEY 43.20N 96.30W
05/27/2013 M2.13 INCH SIOUX IA TRAINED SPOTTER
5.23 INCHES OVER THE PAST TWO DAYS.
0900 PM FLOOD 1 E MERRILL 42.72N 96.23W
05/27/2013 PLYMOUTH IA LAW ENFORCEMENT
HIGHWAY 75 NEAR MERRILL HAS WATER FROM FLOYD RIVER OVER
THE NORTHBOUND LANE.
0945 PM FLOOD IDA GROVE 42.34N 95.47W
05/27/2013 IDA IA EMERGENCY MNGR
WATER FROM MAPLE CREEK CAUSING FLOODING ALONG NORTHERN
PART OF TOWN. LOCAL PIZZA HUT IS INUNDATED BY RISING
WATER AND AREA HOMES ARE BEING SANDBAGGED.
1015 PM FLOOD 1 S CORRECTIONVILLE 42.46N 95.78W
05/27/2013 WOODBURY IA EMERGENCY MNGR
6 TO 8 INCHES OF WATER FROM THE LITTLE SIOUX RIVER OVER
HIGHWAY 31 SOUTH OF CORRECTIONVILLE.
1200 AM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
05/28/2013 M70.00 MPH BRULE SD ASOS
&&
MFUHSFlood, Woodbury
- When
- May 28, 6:00 AM CST to 6:00 PM CST
- Where
- Woodbury County, 3 mi N of Hornick to 3.4 mi W of Hornick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.273, -96.100
Heavy rain caused minor flooding of West Fork Ditch, which crested at 1.71 feet above flood stage near Hornick on May 28th. Levees prevented flooding in Hornick.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454914.